Skip to Content

I need some comments from others who have used fluorouracil on their lips?

Answers (4)

casadelgado 18 Jan 2017

I just finished my two week dosage around my lips and nose. The dermotologist told me NOT to put it directly on my lips but to put it between the nose and lip and then under the lower lip and, somehow, it goes to the lips. and it did. I only had cancer on my lower lip and it made my lip raw and swollen but not it is better. Also put it on my nose and now have beet red spots on nose, below and above lip. But do not put it directly on your lips also because you do NOT want to get it in your mouth.

Votes: +0
casadelgado 18 Jan 2017

Also, be sure and use plain aquaphor constantly on your lips. Do not use the specialty ones for lip repair as they are very stingy on your lips. It will definitely help he healing.

jobradley 18 Jan 2017

My dermatoligist told me to put it on my lips. Hard to not get in mouth. Also, brochure said not recommended for lips. Dunno. I guess I'll do what you did, if, in fact the cream travels to site anyway. I am very worried about using it, at all. I'm into my 5th day of usage and I don't see any difference... maybe just a little. Thanks for your response.

jobradley 18 Jan 2017

Also, does anyone know how long Fluorouracil is ACTIVE after application?

casadelgado 18 Jan 2017

You will definitely see your skin start to turn red very soon. If not, that means you do not have skin cancer there. But do NOT put it on your lips. I did the first time around a couple of years back and had to go to the doctor because it was practically eating the skin inside my lips. I actually did not believe the dr. when he said it would travel to the spots and it really does. If I took a picture of my skin you could see. Keep it up for the two weeks and good luck.

casadelgado 18 Jan 2017

Didn't see you 2nd question. It stops right after your 2 weeks. Then put vaseline on the area to soothe.

jobradley 19 Jan 2017

After reading more about this drug, I have decided not to continue usage. I put it on my lips for 5 days, and the morning of yhe 6th, and saw no difference at all. Since I was putting it directly on my lips, I became worried about ingesting it. I will just stick to freezing, as I feel more comfortable with that therapy. Thanks for all of your good thoughts and advice. I'm glad you had good results.

jobradley 25 Jan 2017

I stopped using this drug after 10 applications because I was worried about side affects warnings. I rubbed it in twice a day for 5 days and one time on the 6th day. In the following days, my entire bottom lip became swollen and sore, even the area I wasn't treating. This is the 7th day after I stopped treatment and my bottom lip is still swollen and sore. Yesterday it bled. I'm using vaseline, but it doesn't help. I'm going to buy some aquaphor today. That drug is active for a long time. I'm glad I stopped using it when I did. I'm going to rely on freezing as my treatment for actinic keratosis from now on. Joan

GinnyCC 6 Feb 2017

I was directed to use it on my lips twice a day for one week. It is currently 17 days after I began treatment and I would not wish this on my worst enemy. Swollen, puss, pain and I wake up with blood down my chin and on my neck. I called my dr and told her and she ordered an antibiotic gel to apply 3X daily, almost a week ago, and no improvement. Having it burned out is no fun but it doesn't go on for 17 days plus.

casadelgado 6 Feb 2017

My doctor told me absolutely NOT to put it on my lips because of that exact reason plus you do not want it in your mouth. My first doctor told me the same as yours and I had blisters inside my mouth. This time he told me only to put it above and below my lips and, somehow, it knows to go to the spots on your lips that are affected. I had none on my top lip but my bottom lip was swollen, open but not bleeding, etc like yours. Sounds like your doctor gave you bad advice. Did you only put on just a thin line? Good luck but if done right wasn't as bad as burning them off.

dianeKerr 24 Apr 2017

I have one more day of Flouroursil on my face... I did not apply to lips, but surrounding areas... and yes, medication is absorbed by lips... lower lip very swollen. I was told to use once a day for two weeks. fortunately, the damage is light compared to what others have mentioned. The areas in the crevice at the edge of nostrils are very irritated ... I'm thinking this is an irritation, not cancer or precancer... any thoughts?

casadelgado 24 Apr 2017

Seems you actually put it exactly where I did. Yes my lip got swollen and sore but that is where the skin cancer was. Top and bottom of lip looked like I has shingles. Looked awful but end result was worth it. I didn't put any makeup on it as I was afraid it would get infected. And yes the crease in my nose hurt like heck but I knew I had the skin cancer there. After tomorrow keep putting Aquaphor ointment on the whole area. Will really make it heal faster. Good luck.

monkworks 31 Dec 2017

Specifically to Joan. My surgeon was upset that my Derm decided to freeze a spot on my lip. Granted surgeon's generally want to cut, but he said the prior freezing, in his opinion, caused scar tissue which he believed blocked the cancer from view and caused it to grow unseen for a longer period of time. Hence my mohs surgery was more extensive and invasive. Please explore ALL options for your lip before relying on freezing.

Sissy1st 8 Jan 2020

I have read the comments about using Fluorouracil on your lips. Are you using 5% or .5%? My prescription is .5%. This is my first day but I am getting nervous with the reviews. Would appreciate comments.

Votes: +0
oneintheweb 8 Jan 2020

I used 5% directly on my lips, as directed, for actinic chelitis. It is often not suggested because you do need to be diligent in how you apply. Lips require a shorter treatment usually. I got to 10 days and was well into erosion, when you stop. Line the inside of your lips with Aquaphor, the part that touches when your lips are at rest. Apply the FU5 to the border and 1/3-1/2 way up the lip. The aquaphor is a barrier that the cream will not go past. If you are treating lips, use straws for drinking. Also try to eat and drink BEFORE you apply so that there is no transference of the cream into your mouth or digestive system. Wait at least 2 or 3 hours if you need to add a moisturizer like aquaphor, but don't do it if you don't need it. If you are worried about eating or anything, you can wash it off after 2-3 hours, but you may not get the full absorption (you'll get most though). I ate without washing it off, but I did wait several hours to do so.

errolhiggins 17 Jan 2020

I have finished treating my lower lip with a mixture of 5-FU mixed with Calcipotriene. By adding the second ingredient the treatment is accelerated and more effective. I treated my lower lip with 2 applications per day for 7 days. By the 5th day there was a marked reaction and the skin surface broke down on day 7. I'm now on day 5 of post and the pain and discomfort have been extreme. Aquafor is essential to keep the tissue moist. I used this same method on my scalp with an excellent result. I highly recommend this protocol

Votes: +0
Maggy610 19 Jan 2021

Well this should cheer everyone up. I had actintic Chelitis on my lips. I was given a treatment of Fluorourail 5 for 12 days. It burned, blistered, hurt like anything and looked gross. A month later my lips still burned. Dr said it takes time. Went back after 3 months post treatment and now my lips, tongue and inside my mouth were burning. Dr gave me cream samples. After 6 months post treatment I went to a different Dermatologist. He said I had an infection and gave Cipro. Several months after that went to Neurologist and he just wanted to know how much this burning actually effected my life. (Not kidding) Over a year after treatment I went back to the first Derma Dr, he told me it is either a vitamin decrease, angry mouth syndrome or I need psychiatric care. He finally did a biopsy. ( again not kidding) ON my recent return visit the biopsy showed a dermatitis. He said it "could" be from medication I am on, but not the flourouracil treatment.

Expand...

I'm 69 years old and never had an issue like this until after that treatment. I'm going to keep looking for an answer and a treatment. I have been left with burning lips, mouth and tongue for over 15 months now.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.